1Faculty of Medicine, Vilnius University, Vilnius, Lithuania
Heparin-induced thrombocytopenia is a rare but dangerous complication of heparin therapy. It is caused by IgG antibodies, which form against platelet factor 4 and heparin complexes. IgG antibodies usually form after 5-14 days of heparin use. The binding of the antibodies causes activation of platelets and a hypercoagulable state, which can lead to the development of life-threatening arterial and venous thrombosis. It is recommended to use 4T‘s scoring system to predict the clinical likelihood of heparin-induced thrombocytopenia. Laboratory tests should be performed to confirm the diagnosis. If heparin-induced thrombocytopenia is suspected, all forms of heparin should be discontinued immediately and alternative anticoagulation should be initiated in order to prevent thrombotic sequelae. It is important to recognise heparin-induced thrombocytopenia early, because it is a potentially life‐threatening condition.
Keywords: heparin, heparin-induced thrombocytopenia, thrombocytopenia, thrombosis.